Hail, McKenzie
- When
- July 21, 1:00 PM MST to 1:05 PM MST
- Where
- McKenzie County, 8.99 mi S of Arnegard
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.690, -103.440
Tornado Watch number 428 was in effect during this event. An eastward moving surface cold front and upper level shortwave trough combined with strong instability and wind shear to trigger a severe weather outbreak across much of west and central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch number 428 was in effect during this event.
An eastward moving surface cold front and upper level shortwave trough combined with strong instability and wind shear to trigger a severe weather outbreak across much of west and central North Dakota. Storms initiated during the mid afternoon over northwest North Dakota, and continued to develop east and south through the mid evening hours. Originally, the Tornado Watch was mainly north of Interstate 94, but was later expanded southward as severe storms moved southeast, and as thunderstorms over south central North Dakota became severe. Very large hail, severe thunderstorm wind gusts, and very heavy rain accompanied the storms. In addition, one confirmed tornado rated EF0 briefly touched down in rural McHenry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 12:47 PM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 247 PM CDT SUN JUL 21 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 245 PM CDT SUN JUL 21 2013 MAIN CONCERNS THIS SHORT TERM PERIOD WILL BE SEVERE STORMS. LATEST SATELLITE LOOPS SHOW SHORTWAVE TROUGH MOVING THROUGH SASKATCHEWAN INTO EASTERN MONTANA. A SURFACE TROUGH ASSOCIATED WITH THE SHORTWAVE WAS ACTIVELY SUPPORTING A LINE OF THUNDERSTORMS. EXPECT LINE OF THUNDERSTORMS DEVELOPING BETWEEN WILLISTON AND ESTEVAN SASK...MOVING EAST WITH TIME ACROSS THE NORTH CENTRAL. LESS ACTIVE THUNDERSTORM CHANCES SOUTH CENTRAL...BUT THREAT STILL EXISTS THIS EVENING. LINE OF THUNDERSTORMS/MCS WILL EXIT THE REGION LATE TONIGHT. HIGH PRESSURE WILL FOLLOW WITH COOLER AND DRY WEATHER MONDAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 245 PM CDT SUN JUL 21 2013 THE MAIN CONCERN IN THE LONG TERM WILL BE THE CHANCES OF THUNDERSTORMS. MUCH OF THE LONG TERM FORECAST PERIOD WILL FEATURE A H5 RIDGE ACROSS THE WESTERN UNITED STATES WITH A TROUGH IN THE EAST. THIS WILL PLACE THE NORTHERN PLAINS IN NORTHWESTERLY FLOW ALOFT...WITH PERIODIC SHORTWAVES MOVING ACROSS NORTH DAKOTA. A SURFACE BOUNDARY IS EXPECTED TO BE LOCATED FROM NORTH CENTRAL MONTANA INTO EASTERN WYOMING MONDAY AFTERNOON. THIS COULD PROVIDE THE FOCUS FOR THUNDERSTORMS MONDAY NIGHT...ESPECIALLY ACROSS WESTERN NORTH DAKOTA. SURFACE HIGH PRESSURE BUILDS INTO NORTH DAKOTA ON TUESDAY...BUT QUICKLY SHIFTS EAST TUESDAY NIGHT. THERE IS RELATIVE AGREEMENT AMONGST THE SHORT TERM MODELS THAT THUNDERSTORM CHANCES WILL RETURN TUESDAY NIGHT THOUGH THE PLACEMENT OF THE HIGHER CHANCES IS NOT AS CLEAR. THE GFS AND ECMWF FAVOR THE NORTH AND EAST PARTS OF THE FORECAST AREA...AND THIS IS ALSO IN LINE WITH THE CURRENT FORECAST. A STRONGER WAVE MOVES ACROSS LATE IN THE WEEK...TOWARDS THURSDAY AND FRIDAY. IT ALSO APPEARS A WARM FRONT SETS UP ACROSS SOUTHERN NORTH DAKOTA THURSDAY NIGHT INTO FRIDAY...WHICH SHOULD SHOULD BRING A MORE ORGANIZED CHANCE OF THUNDERSTORMS LATE IN THE WEEK. THE GFS AND ECMWF DIVERGE A BIT TOWARDS THE WEEKEND...THOUGH THE GENERAL IDEA IS THE H5 RIDGE BUILDS ACROSS NORTH DAKOTA WITH SURFACE HIGH PRESSURE TALKING HOLD ON SATURDAY. THIS SHOULD HELP DRY IT OUT TO SOME EXTENT ON SATURDAY AND WILL STICK WITH SPOTTY SLIGHT CHANCE POPS. ANOTHER BOUNDARY BECOMES ESTABLISHED ACROSS PARTS OF MONTANA INTO CENTRAL WYOMING FOR SUNDAY WITH THUNDERSTORM CHANCES POTENTIALLY INCREASING AGAIN IN THE WEST JUST BEYOND LONG TERM FORECAST PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 245 PM CDT SUN JUL 21 2013 LINE OF THUNDERSTORMS EXPECTED TO EXPAND FROM NORTHWEST NORTH DAKOTA INTO NORTH CENTRAL NORTH DAKOTA BETWEEN 20-24Z. THIS WILL IMPACT KISN-KMOT FIRST. WITH KISN ON THE WESTERN FRINGE EXPECT KISN TO BE OUT OF THUNDERSTORM THREAT AFTER 22-23Z. HOWEVER... KMOT- KBIS- KJMS WILL BE IN THE THUNDERSTORMS THREAT BETWEEN 21-06Z. OTHERWISE VFR CONDITIONS EXPECTED EXCEPT FOR SOME RESIDUAL CLOUDS BRINGING MVFR CONDITIONS BETWEEN KMOT-KJMS AFTER 09Z IN NORTHWEST FLOW BEHIND THE COLD FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...CK AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SUN JUL 21 2013 NDZ004-012-222000- BOTTINEAU-MCHENRY- 300 PM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. HAIL LARGER THAN GOLF BALL...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORNADOES ARE POSSIBLE. FLOOD WARNINGS CONTINUE ON THE SOURIS RIVER FROM TOWNER THROUGH WESTHOPE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. NDZ001>003-005-009>011-013-017>023-025-222000- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- 300 PM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY NORTH OF I-94 THIS AFTERNOON AND EVENING...WITH LESSER CHANCES SOUTH. HAIL POTENTIALLY LARGER THAN GOLF BALL...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT IN THE FAR WEST. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. NDZ031>037-040>048-050-051-222000- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 300 PM CDT SUN JUL 21 2013 /200 PM MDT SUN JUL 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NORTH DAKOTA... GENERALLY EAST OF HIGHWAY 85. LARGE HAIL...AND DAMAGING WINDS AND AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...WITH THE BEST CHANCES IN THE WEST. THUNDERSTORM CHANCES REMAIN IN THE FORECAST TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. WAA/CWK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1247 PM CDT SUN JUL 21 2013 NDZ001>003-011-211845- BURKE-DIVIDE-RENVILLE-WARD- 1247 PM CDT SUN JUL 21 2013 ...SPECIAL WEATHER STATEMENT... AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF NORTHGATE TO 9 MILES NORTH OF HAMLET...AND MOVING SOUTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NORTHGATE... FLAXTON... BOWBELLS... COTEAU... POWERS LAKE... NIOBE... NORMA... KENMARE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 129 PM CDT SUN JUL 21 2013 NDZ009-017-211915- MCKENZIE ND-WILLIAMS ND- 129 PM CDT SUN JUL 21 2013 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 215 PM CDT/115 PM MDT/... AT 130 PM CDT/1230 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SIDNEY... MOVING EAST AT 25 MPH. WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... EAST FAIRVIEW AROUND 100 PM MDT. FORT BUFORD STATE HISTORICAL SITE AROUND 210 PM CDT. CARTWRIGHT AROUND 215 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 136 PM CDT SUN JUL 21 2013 NDZ002>004-011-211915- BOTTINEAU ND-BURKE ND-RENVILLE ND-WARD ND- 136 PM CDT SUN JUL 21 2013 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WARD...NORTHWESTERN RENVILLE...SOUTHEASTERN BURKE AND NORTHWESTERN BOTTINEAU COUNTIES UNTIL 215 PM CDT... AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SHERWOOD TO 5 MILES SOUTHWEST OF COTEAU...AND MOVING SOUTHEAST AT 30 MPH. WIND GUSTS OVER 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... SHERWOOD AND NIOBE AROUND 145 PM CDT. NORMA AND KENMARE AROUND 155 PM CDT. TOLLEY AND LORAINE AROUND 205 PM CDT. ANTLER AROUND 210 PM CDT. MOHALL AROUND 215 PM CDT. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
The Minot AFB radar (KMBX), 207 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
26 hail, 2 thunderstorm wind, 2 funnel cloud, 1 flash flood, 1 tornado. Local standard time, as filed.
Public report of large hail.
Public report of large hail.
Large hail accompanied the strong winds.
A brief funnel cloud was observed.
Heavy runoff from thunderstorms resulted in a flash flood in the city of New Town. Water was a few feet deep in town and running into buildings.
The large hail resulted in crop damage.
The large hail damaged vehicles and homes in the city of Halliday.
A funnel cloud was observed for several minutes. This funnel cloud eventually made contact with the ground as reported by an aircraft pilot. See the tornado entry for this same day in McHenry County.
An aircraft pilot with the North Dakota Atmospheric Resource Board reported seeing a tornado, seeing evidence that it was in contact with the ground, in rural McHenry County. Doppler radar was used to narrow the more exact location. Follow up with emergency management indicated there were no reports of damage and so the tornado was rated EF0. Prior to touchdown a funnel cloud was observed for several minutes. See the funnel cloud entry for this same day in McHenry County.
The hail caused heavy damage to crops.
The hail resulted in crop damage.
Heavy rain accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461755, 461760, 461761, 461756, 461764, 461773, 461765, 461774, 461766, 461768, 461770, 461775, 461779, 461802, 461776, 461777, 461778, 461838, 461839, 461840, 461841, 461883, 461885, 461849, 461902, 461903, 461906, 461907, 461908, 461909, 461910, 461911.